Hail, Cobb
- When
- April 30, 1:15 PM EST
- Where
- Cobb County, 2 mi ESE of Westoak
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.967, -84.500
A storm spotter reported penny-sized hail at Blackjack Mountain.
15 hail, 1 flash flood, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 30, 4:05 AM EST, 9 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 505 AM EDT WED APR 30 2003 HIGH PRESSURE OVER THE EASTERN STATES MOVES TO THE WESTERN ATLANTIC. WEAK SSE SURFACE FLOW HELPING TO PROVIDE LOWER 60S DEWPOINTS OVER AREA WITH A POTENTIALLY UNSTABLE AIRMASS FOR THE AFTERNOON AND EVENING HOURS. ONLY WEAK SHORT WAVE ENERGY ALOFT IN A RELATIVELY ZONAL FLOW BUT ENOUGH TO KEEP A CLOSE WATCH ON THINGS. BEST MOISTURE OVER N GA TODAY WITH A NEARLY STATIONARY FRONT WAVERING AROUND N CAROLINA TO KY TODAY BEFORE GOING N. LOW PRESSURE OVER THE CENTRAL U.S. ELONGATES TO NEW ENGLAND THROUGH THURSDAY. FELT A NEED TO UP POPS TO 50% ACROSS FAR N GA TODAY AND TONIGHT DUE TO A POTENTIALLY UNSTABLE AIRMASS AND A WEAK SURFACE TROUGH OVER THE AREA. REST OF FORECAST PERIOD WILL BE SIMILAR TO CURRENT FORECAST. .PRELIMINARY POINT TEMPS/POPS... KATL 83 63 81 61 / 40 40 30 10 KAHN 84 61 82 60 / 40 40 30 10 KGVL 83 62 80 60 / 50 50 30 10 KRMG 84 60 82 60 / 50 30 30 20 KCSG 87 64 85 63 / 10 10 20 10 KMCN 86 60 85 61 / 10 10 20 10 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. ...AVIATION DISCUSSION... ALMOST A REPEAT OF YESTERDAY WITH CU FIELD DEVELOPING LATE THIS MORNING AND THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND WILL ADD PROB30 AFT 21Z FOR THUNDER IN ATL AND AHN BUT WILL LEAVE PRECIP OUT OF CSG AND MCN FOR NOW. PRECIP ACROSS ATL TO AHN WILL END BY 05Z. THE PATCHY FOG THIS MORNING WILL DISSIPATE BY 13Z OR 14Z...BUT EXPECT PATCHY FOG TO REDEVELOP AFT 08Z TONIGHT WITH MCN POSSIBLY GOING BACK DOWN TO 1/2SM. BDL
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-302115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1118 AM EDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH GEORGIA THIS AFTERNOON AND EVENING. .SYNOPSIS... HIGH PRESSURE WILL BE EAST OF GEORGIA TODAY WITH LOW PRESSURE TO THE WEST. THIS WILL KEEP A MOIST SOUTHERLY FLOW OF AIR OVER GEORGIA THROUGH TONIGHT. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HAIL...GUSTY WINDS...LOCALIZED HEAVY RAIN...AND LIGHTNING. .DISCUSSION... MOISTURE WILL CONTINUE TO INCREASE OVER THE STATE TODAY AND TONIGHT. DEW POINTS WILL BE IN THE LOW TO MID 60S. THE INCREASE IN MOISTURE WILL RESULT IN THUNDERSTORM DEVELOPMENT ACROSS NORTH GEORGIA THIS AFTERNOON AND EVENING WHEN DAYTIME HEATING WILL HAVE ITS FULLEST IMPACT. CAPES ARE EXPECTED TO REACH NEAR 1500 ACROSS NORTH GEORGIA THIS AFTERNOON WITH LIFTED INDICES OF MINUS 2 TO MINUS 4...AND THIS INSTABILITY WILL BE ENOUGH TO ALLOW A FEW OF THE THUNDERSTORMS TO REACH SEVERE LEVELS. THE MAIN THREAT FOR THE SEVERE THUNDERSTORMS WILL BE NORTH OF A LINE FROM ATLANTA TO ATHENS. DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS... LOCALIZED HEAVY RAIN COULD PRODUCE BRIEF FLOODING OF LOW LYING AREAS. .FOR SPOTTERS... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY EXCEPT FOR SUNDAY. ON SUNDAY NO HAZARDOUS WEATHER IS EXPECTED. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
GAZ013-301845- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 215 PM EDT WED APR 30 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN PICKENS COUNTY UNTIL 245 PM EDT... AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TALKING ROCK...MOVING NORTHEAST AT 15 MPH. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 245 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
The Atlanta radar (KFFC), 67 km away, was scanning. The volume nearest the first event began at 18:13 UTC.
15 hail, 1 flash flood, 1 lightning. Local standard time, as filed.
A storm spotter reported penny-sized hail at Blackjack Mountain.
A storm spotter reported penny-sized hail at the Holiday Marina on the southeast side of Lake Lanier. Pea-sized hail was later reported at 240 pm EST ten miles northwest of Gainesville.
The public reported dime to golf ball-sized hail.
Two reports of quarter-sized hail were received from the public. In one case, the hail was reported to have covered the ground.
The Gilmer county 911 center reported nickel-sized hail.
Several reports of quarter-sized hail were received from the Cumming area, while several reports of hail ranging in size from dimes to nickels were received from Drew and the Camp Ground Road area southwest of Drew near the Cherokee/Fulton county line.
The public reported nickel-sized hail near the Forsyth county line.
The Pickens county Emergency Manager reported nickel-sized hail in the Grandview community area northeast of Jasper, while the public reported quarter-sized hail in Marble Hill.
The public reported penny-sized hail.
The public reported quarter-sized hail.
The public reported nickel-sized hail at the intersection of U.S. Highway 411 and Red Bud Road in the Colima community, south of Oakman. Street flooding was also reported in this area.
An amateur radio operator reported quarter-sized hail near Cassville while the public reported penny-sized hail in Cassville.
The public reported nickel-sized hail on Allatoona Landing Road near Lake Allatoona. Hail fell for up to 10 minutes at this location.
The public reported that heavy rain from persistent thunderstorms caused Salacoa Creek and Lick Creek to rapidly rise up to bridge level on Georgia Highway 156 just east of Redbud. Traffic was brought to a standstill in this area for about 30 minutes. Near Ranger, debris and water was washed over Shirley Road and Liberty Church Roads. Some standing water was also reported on roads in Calhoun.
The Bartow county Emergency Management Director reported that lightning struck a home on Mullinax road northwest of Taylorsville causing extensive damage to the structure.
A former radio station news director reported penny-sized hail.
A Cedartown radio station reported nickel-sized hail on Collard Valley Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349432, 5349431, 5349434, 5349433, 5348930, 5349037, 5348931, 5349036, 5349038, 5349039, 5349040, 5349044, 5349041, 5349042, 5349043, 5349435, 5349045.